Washington, 2019Winter Weather in Washington, January 3, 2019
January 3, 2019 · NWS OTX · 2 events in 1 county or zone
A weak warm front during the night of January 2nd and the morning of January 3rd brought light amounts of freezing rain to the Highway 2 corridor in the Wenatchee River Valley between Leavenworth and Plain. This was a very localized event with other locations in the East Slopes of the Cascades receiving 1 to 3 inches of snow.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak warm front during the night of January 2nd and the morning of January 3rd brought light amounts of freezing rain to the Highway 2 corridor in the Wenatchee River Valley between Leavenworth and Plain. This was a very localized event with other locations in the East Slopes of the Cascades receiving 1 to 3 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 10:05 PM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Jan 2, 10:05 PM PST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1005 PM PST Wed Jan 2 2019
.SYNOPSIS...
An active weather pattern is forecast through the middle of next
week. Our next chance for widespread precipitation begins in the
Cascades tonight before spreading over the remainder of the region
on Thursday. Portions of central and eastern Washington may
experience icy roads Thursday morning with a mix of freezing rain
and light snow. Friday will be mild and breezy with snow in the
mountains. Saturday should be mainly dry before more unsettled
weather returns.
&&
.DISCUSSION...
...AREAS OF FREEZING RAIN AND SNOW THURSDAY...
Tonight and Thursday: A warm front will spread precipitation
across the Inland Northwest late tonight into Thursday. Relatively
warm and moist air will spread over colder air at the surface
leading to the potential for a mix of wintry precipitation. The
models have been pretty consistent with the development of snow
and freezing rain over the Cascades tonight and spreading into the
Columbia Basin, northeast Washington and the far north Idaho
Panhandle during the pre-dawn hours. Treacherous driving
conditions are expected Thursday morning for many portions of
central Washington into the north Idaho Panhandle.
*Freezing Rain: We will be keeping a close eye on surface
temperatures this evening. Low to mid 30s are common this
afternoon from the East Slopes of the Cascades to the Columbia
Basin to the Idaho Panhandle. Our concern for the heaviest ice
accumulation continues to be the valleys of the East Slopes of
the Cascades. If the Leavenworth, Plain, and Stehekin areas can
dip into the upper 20s or low 30s this evening, there will be
enough precipitation to produce a tenth to quarter inch of ice
for these communities by Thursday afternoon. The NAM and GFS also
produce a localized band of ice up to a tenth of an inch around
Coulee City, Wilbur, Nespelem and Keller early enough Thursday
morning to create very treacherous driving conditions. Icing
around Omak, Chelan, and Omak may be limited by the rain shadow.
Moses Lake, Ritzville and Spokane will be very close to rising
above freezing as the precipitation develops making for a
difficult forecast. Winter Weather Advisories have been issued
for these low confidence areas since precipitation is expected
around the morning commute. Even if air temps are slightly above
freezing, untreated pavement temps may still be cold enough for a
few hours of treacherous conditions during the morning commute.
*Lowland Snow: The atmosphere over the Methow Valley may remain
cold enough Thu morning for 2 to 5 inches of snow and sleet
before precipitation chances to rain. This area is always a tough
forecast since the models struggle to resolve the complex
terrain. One to three inches of snow is expected around
Sandpoint, Bonners Ferry, Priest Lake, Metaline Falls, and
Republic Thu morning before precipitation transitions to light
freezing rain or a rain snow mix.
*Mountain Snow: Periods of light to moderate snow will amount to
impressive totals for the high terrain of the northern Cascades.
By Thu night, increasing westerlies will likely shadow the
valleys east of the Crest, but the high terrain along the Crest
will continue to receive snow. By Friday morning 8 to 15 inches
will be possible mainly north of Stevens Pass. The mountains near
Sandpoint and Bonners Ferry will also get a foot or more of
accumulation by Fri as the lowlands transition to rain or a
rain/snow mix Thu afternoon.
Friday: Low pressure churning along the British Columbia coast
will produce mild southerly winds Fri. Sustained 10 to 15 mph
winds with gusts to 25 mph will provide enough mixing to push
temperatures into the upper 30s and 40s for the lowlands of the
Inland Northwest. Elevations above 3500 feet will continue to
receive light to moderate snow on Friday until the BC low finally
weakens, occludes and migrates into Alberta Fri night into Sat.
/GKoch
Saturday through Wednesday: Models are coming into better
agreement in the extended period. A long wave trough persists off
the west coast with prevailing west to southwest flow over the
Inland NW with a series of weather systems passing through.
Saturday night/Sunday: The first system arrives Saturday night
into Sunday morning. The latest GFS and ECMWF model runs have
trended stronger with this wave with snow levels ranging from near
1500 feet in the Cascades and Canadian border to 2500 feet over
SE WA into the Central Panhandle Mountains. Snow levels will be
near 2000 feet for the Spokane/Coeur d'Alene area. If the latest
models runs verify light to moderate snow amounts would be
possible above these elevations. Travel impacts from snow are
likely over the mountain passes with possible impacts over higher
valleys/plateaus.
Sunday night through Wednesday: A fast moving weaker wave
progresses the area Sunday night into Monday morning before a much
milder and wetter system enters Monday afternoon and evening.
This one may start off cool enough for snow mainly along and north
of I-90 but should quickly change to rain from south to north as
milder air surges north. More travel impacts are possible before
the mild air moves in. Models continue to show snow levels rising
as high as 5000-6000 feet Tuesday ahead of a cold front with
continued wet weather. Snow levels fall behind the front to around
2000-3000 feet on Wednesday but drier air may reduce
precipitation chances by then. JW
&&
.AVIATION...
06Z TAFs: Freezing rain has been reported across Snoqualmie Pass.
Expect the freezing rain to spread east through the night and
towards KEAT and KMWH by 14-15Z. NAM model has delayed the onset
of precip. Have trended toward the HRRR, which is a good blend of
the delayed NAM and faster GFS, and had a decent handle on current
flurries occurring across the northern ID Panhandle. Have delayed
the onset of -fzra by a few hours, and have decreased the
potential duration as well. Temperatures should be warm enough for
-ra to occur at KSFF and KPUW/KLWS (though the Palouse
probability of measureable precip is low). LLWS will also be an
issue starting around 11Z for KEAT, KGEG, KSFF, KCOE and will
continue through the afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 30 37 34 41 29 37 / 10 90 40 40 10 20
Coeur d'Alene 29 37 34 39 29 38 / 10 90 40 70 10 20
Pullman 32 37 33 40 30 39 / 10 60 20 40 0 10
Lewiston 33 44 37 47 34 45 / 0 40 10 10 0 10
Colville 25 39 31 43 26 40 / 20 90 70 50 10 20
Sandpoint 28 37 34 39 30 37 / 50 100 60 90 40 20
Kellogg 28 37 33 38 29 38 / 20 80 40 80 30 20
Moses Lake 29 39 34 46 30 40 / 10 70 30 10 0 20
Wenatchee 28 38 36 42 30 37 / 20 60 20 10 10 30
Omak 28 36 32 41 27 37 / 20 70 60 10 10 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 AM to 2 PM PST Thursday for
Northern Panhandle.
Winter Weather Advisory from 4 AM to 10 AM PST Thursday for
Coeur d'Alene Area.
WA...Winter Storm Warning from 10 PM this evening to 4 AM PST Friday
for East Slopes Northern Cascades.
Winter Weather Advisory from 4 AM to 2 PM PST Thursday for
Northeast Mountains.
Winter Weather Advisory from 4 AM to 2 PM PST Thursday for
Okanogan Valley-Waterville Plateau-Wenatchee Area.
Winter Weather Advisory from 4 AM to 10 AM PST Thursday for
Spokane Area.
Winter Weather Advisory from 4 AM to 2 PM PST Thursday for
Okanogan Highlands.
Winter Weather Advisory from 4 AM to 10 AM PST Thursday for
Moses Lake Area-Upper Columbia Basin.
&&Hazardous weather outlook, Jan 2, 5:36 AM PST, 18 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
536 AM PST Wed Jan 2 2019
WAZ042-031345-
East Slopes Northern Cascades-
536 AM PST Wed Jan 2 2019
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate to heavy snow will be possible in the mountains with a
snow freezing rain mix in the valleys tonight. This combination
will result in slick driving conditions.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Moderate snow in the mountains and a wintry mix of precipitation
in the valleys tonight into Thursday will produce treacherous
driving conditions across the east slopes of the Cascades on
Thursday. over portions of central and eastern Washington. Snow
and ice accumulations may occur around Wenatchee, Leavenworth,
Winton, Plain, Twisp, and Winthrop.
IDZ001-WAZ037-031345-
Northern Panhandle-Northeast Mountains-
536 AM PST Wed Jan 2 2019
This Hazardous Weather Outlook is for portions of North Idaho and
Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
Light snow accumulations and localized freezing rain will be
possible Thursday for the valleys across northeast Washington
into the Idaho Panhandle. A few communities that may experience
treacherous driving conditions due to snow covered roads on
Thursday are, Republic, Colville, Northport, Sandpoint, Bonners
Ferry. Moderate to heavy snow will be possible in the mountains.
IDZ002>004-026-027-WAZ031>036-038-041-043-044-031345-
Coeur d'Alene Area-Idaho Palouse-Central Panhandle Mountains-
Lewiston Area-Lewis and Southern Nez Perce Counties-
Northeast Blue Mountains-Lower Garfield and Asotin Counties-
Washington Palouse-Moses Lake Area-Upper Columbia Basin-
Spokane Area-Okanogan Highlands-Wenatchee Area-Okanogan Valley-
Waterville Plateau-
536 AM PST Wed Jan 2 2019
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A wintry mix of precipitation Tonight into Thursday may produce
treacherous driving conditions over portions of central and
eastern Washington. Light ice accumulations may occur around
Wenatchee, Moses Lake, Grand Coulee, and Wilbur, Davenport
Thursday morning. A period of light snow or freezing rain may also
produce locally slick conditions around Spokane and Coeur
d'Alene. Monitor the latest forecast for updates on Thursday's
system.
Winter Weather, East Slopes Northern Cascades
- When
- January 3, 12:00 AM PST to 9:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter 2 miles northeast of Leavenworth reported 0.10 inch of ice accumulation from freezing rain overnight.
Winter Weather, East Slopes Northern Cascades
- When
- January 3, 12:00 AM PST to 9:00 AM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Trained Spotter
A spotter near Plain reported 0.10 inch of ice accumulation from freezing rain overnight with extremely treacherous roadways.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Texas, January 3, 20193 deaths · 5 events
- Flooding in Mississippi, January 3, 2019$90,000 · 4 events
- Heavy Snow in Oklahoma, January 3, 201915 events
- Flash Flooding and Flooding in Louisiana, January 3 to 5, 20194 events
- Heavy Snow in Texas, January 3, 20193 events
- Flash Flooding in Colorado, January 3 to 5, 20193 events
- Flooding in Louisiana, January 3 to 8, 20192 events
- Winter Weather in Washington, January 3, 20191 event
- High Wind in Washington, January 3, 201959 kt wind · 1 event
- Funnel Cloud in Florida, January 3, 20191 event
- Flood in Louisiana, January 3, 2019$2,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794203, 794204.